Massachusetts, 2024

High Wind in Massachusetts, March 11, 2024

March 11, 2024 · NWS ALY · 1 event in 1 county or zone

A moisture rich, strong low pressure system brought rain, wet snow and gusty winds to western Massachusetts from Saturday, March 9 through Monday, March 11, 2024. Berkshire county received snowfall accumulations ranging from 1-4 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A moisture rich, strong low pressure system brought rain, wet snow and gusty winds to western Massachusetts from Saturday, March 9 through Monday, March 11, 2024. Berkshire county received snowfall accumulations ranging from 1-4 inches. The town of Pittsfield declared a snow emergency in effect from March 10-11. Additionally, strong winds ranging from 40-60 mph were also reported across Berkshire County. Numerous road closures and power outages were reported as a result of downed trees and power lines.

Key Impacts: power outages, travel delays, road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 11, 12:30 AM EST, 30 minutes earlier.

Area forecast discussion, Mar 11, 12:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
130 AM EDT Mon Mar 11 2024

.SYNOPSIS...
Strengthening low pressure over Maine will track east
into the Canadian Maritimes tonight into Monday, then moves farther
away into the Atlantic Tuesday. Upslope and lake enhanced snow
showers will continue through Monday across favored areas. In
addition, strong and gusty northwest winds will develop tonight and
become even stronger Monday. Fair and milder weather returns for
Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
Winter Storm Warning remains in effect for the southern
Adirondacks and elevations above 1500 feet in the southern Green
Mountains until 8 PM Monday...

Winter Weather Advisory remains in effect for central Taconics
and Berkshire County 5 PM this evening through Noon Monday...

Wind Advisory now in effect for most of eastern New York and
western New England from 2 AM Monday to Midnight Monday Night...

.Update...As of 1:30 AM EDT...Radar imagery shows that upslope
snow showers have expanded south across the Taconics, covering
most of Rensselaer and Columbia Counties at this time. Froude
numbers less than 1 suggest flow is blocked, which makes sense
given radar imagery shows the highest reflectivities upwind of
the west-facing slopes. Some snow showers have backed their way
into the Hudson Valley, and so the main change with this update
was to expand PoPs further westwards with the upslope into the
high terrain of western New England.

NAMNEST seems to be handling the upslope snow the best, and
does have the snow shifting to the east closer to the mountain
crests as Froude numbers increase and flow becomes less blocked
through the second half of the overnight period. Therefore,
decided against expanding the advisory into western Rensselaer
and/or Columbia Counties, although would not be surprised to see
some places there pick up a quick 1-3" of snow overnight,
especially on grassy surfaces. Otherwise, just minor
refreshments with this update to reflect latest trends. More
details in the previous discussion below...

.Previous...A ~983 hPa low pressure system, located over
eastern Maine, will continue to lift northeastward tonight. An
upper- level low passed to our south and is exiting the coast.
Latest radar shows snow showers and upslope snow developing in
the northwest flow and will reach its peak intensity overnight,
especially for areas east of the Hudson Valley. Several
additional inches of snow will be possible across portions of
the Adirondacks and southern Greens. Lighter accumulations are
expected across the Mohawk Valley and across the Taconics into
Berkshires. Winds are also beginning to pick up with some gusts
in the 30 to 40 mph range. These winds will continue to slowly
increase through the night, becoming strong by Monday morning.

With SLR increasing to 15:1 or greater, snow accumulation will
be more efficient. Additional snowfall in these areas of 2-8"
(greatest north of Route 28 and along the spine of the S.
Greens) is expected tonight into Monday. Winter Storm Warnings
and Winter Weather Advisories continue for these areas.

Elsewhere some light snow showers may back close to the Hudson
Valley as the flow becomes nearly blocked. The upslope snow
should persist much of tonight into Monday, although the will
become more confined to near the mountain slopes as the flow
becomes critical/not-blocked. The hi-res guidance including the
NAMNest/HRRR and HREF indicating most of the accumulating snow
confined to the favored NW facing upslope areas. Low
temperatures range from around 20 in the mountains to upper
20s/lower 30 in the valleys. The main impact late tonight
through Monday from will be from increasing NW winds as the
pressure gradient strengthens. Forecast soundings indicate
mixing heights up to around 850 mb starting overnight. We did
back up (earlier) the start time of the the Wind Advisory to 2
AM Monday. Also peak gusts of 40-50 mph and generally expected
across much of the area now, so the advisory was expanded to
include most of eastern NY and western New England except a few
small areas(N. Herkimer/N. Washington) where peak gusts of
30-40 mph are expected.

The surface cyclone and upper low consolidate over the Canadian
Maritimes on Monday. NW cyclonic flow regime persists over our
region, so the windy conditions and upslope snow showers will
continue over the W. Adirondacks, S. Greens, Taconics and
Berkshires with some additional light snow into the morning.
Coverage should gradually diminish as drier air moves in during
the afternoon. High temperatures looks to be around 30 in the
mountains to lower/mid 40s in the valleys.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
The vertically stacked storm system is expected to track east
from the Canadian Maritimes into the Atlantic Monday night. So
as the storm pulls away further, upslope snow showers should end
by Mon evening. NW winds will still be gusty at least through
the evening, with the Wind Advisory continuing until midnight.
The pressure gradient finally starts to slacken towards early
Tue morning, so wind speeds/gusts will gradually decrease. Lows
will range from the upper 10s to lower 20s in the mountains to
upper 20s/lower 30s in the valleys.

Tuesday looks to be a fair weather day with dry conditions,
warmer temperatures and lighter winds. A small area of surface
high pressure will move overhead with flat ridging aloft too.
High temperatures will warm back above normal, with mainly 40s
in the higher terrain and 50s in the lower elevations.
Dry/tranquil weather should persist Tue night. An approaching
weak warm front may bring increasing clouds overnight. Lows will
range from the mid/upper 20s north of Albany to lower/mid 30s
south.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The extended forecast period opens with fair and mild weather,
as a warm front moves through the forecast area mid week with
isolated to scattered showers north and west of the Capital
Region. Temps will be above normal with weak mid and upper level
ridging over the . Northeast. Max temps will be in the upper
50s to mid 60s in the lower elevations and 40s to mid 50s over
the higher elevations. Fair weather persists Wed night with
above normal mins, as the mid and upper level flow becomes near
zonal. A low pressure system moves over NY and New England and
its cold front stalls. Clouds increase during the afternoon with
highs still running 15-20 degrees above normal with 50s to
lower 60s. The threat for showers increases late in the
afternoon and into the night-time period with the frontal
boundary near NY and New England. Temps in the wake of the front
will be in the 30s north and west of the Capital District with
40s along and south and east.

Friday into weekend, uncertainty exists in the medium range and
ensemble guidance on the placement of the frontal zone and
attendant disturbance moving along it. Another low pressure
system approaching from the Ohio Valley Friday towards PA/NY
will bring chances of showers Fri pm, and then likely showers
Friday night into early Saturday. Temps are expected to run
above normal despite the clouds and rain cooled air mass with
40s and 50s. A brief break in the isolated to scattered showers
is possible on Saturday, but a northern stream disturbance will
be approaching from the Great Lakes Region and southeast
Ontario. This short-wave and its cold front may bring scattered
rain showers to close the weekend with brisk and cool conditons.
Max temps will trend close to mid-March normals with 40s to
lower 50s for highs and some 30s over the Adirondack Park.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Snow shower activity associated with an exiting upper disturbance
continues to affect KALB, KGFL and KPOU.  The best coverage of snow
shower activity is just east of KALB to the KPSF area. So, MVFR
ceilings will prevail at KALB and KGFL through at least 08Z, and at
KPSF through at least 09Z. MVFR ceilings should persist at KALB and
KPSF through about 12Z-15Z. Intervals of IFR visibilities at KPSF
and KALB through 08Z-09Z and IFR ceilings at KPSF. KPOU could have
some MVFR ceilings and visibilities between 06Z-09Z as snow shower
activity briefly expands south before lifting back north.

After about 12Z-15Z, VFR conditions prevail at all TAF sites as the
upper disturbance exits and high pressure slowly begins to build into
the region. However winds will be very strong.

Winds will be northwest through Monday at 15-25 kt with gusts around
30 kt through daybreak, then gusts increase to 40 Kt after daybreak
and through the rest of the day and evening.

Outlook...

Monday Night: Moderate Operational Impact. Windy With Gusts To 35 kts. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
Minor flooding continues only across portions of the Housatonic
River, but is expected to recede and fall below stage tonight
into Monday morning.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ001-013.
NY...Wind Advisory until midnight EDT tonight for NYZ033-038>042-
     047>054-058>061-063>066-082>084.
     Winter Weather Advisory until noon EDT today for NYZ054.
     Winter Storm Warning until 8 PM EDT this evening for NYZ032-
     033-042-082.
MA...Wind Advisory until midnight EDT tonight for MAZ001-025.
     Winter Weather Advisory until noon EDT today for MAZ001-025.
VT...Wind Advisory until midnight EDT tonight for VTZ013>015.
     Winter Storm Warning until 8 PM EDT this evening for VTZ013-
     014.

&&

SYNOPSIS...JPV
NEAR TERM...Main/JPV/Rathbun
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...NAS
HYDROLOGY...JPV/Rathbun
Hazardous weather outlook, Mar 10, 2:57 PM EST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EDT Sun Mar 10 2024

CTZ001-013-NYZ038>041-047>053-058>061-063>066-083-084-VTZ015-111100-
Northern Litchfield-Southern Litchfield-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Eastern Windham-
357 PM EDT Sun Mar 10 2024

...WIND ADVISORY IN EFFECT FROM 2 AM MONDAY TO MIDNIGHT EDT MONDAY
NIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
east central New York, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

MAZ001-025-NYZ054-111100-
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
357 PM EDT Sun Mar 10 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...
...WIND ADVISORY IN EFFECT FROM 2 AM MONDAY TO MIDNIGHT EDT MONDAY
NIGHT...

This Hazardous Weather Outlook is for western Massachusetts and
east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts and wind damage to the National Weather Service in Albany
New York.

NYZ043-111100-
Northern Washington-
357 PM EDT Sun Mar 10 2024

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ033-042-082-VTZ013-014-111100-
Hamilton-Northern Warren-Northern Fulton-Bennington-Western Windham-
357 PM EDT Sun Mar 10 2024

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...
...WIND ADVISORY IN EFFECT FROM 2 AM MONDAY TO MIDNIGHT EDT MONDAY
NIGHT...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts and wind damage to the National Weather Service in Albany
New York.

NYZ032-111100-
Northern Herkimer-
357 PM EDT Sun Mar 10 2024

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

In the hours before

Local storm report, Mar 10, 9:01 PM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1001 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Snow             Richmondville           42.63N  74.59W
03/10/2024  M2.5 Inch        Schoharie          NY   WeatherNet6

            WeatherNet6

0731 PM     Snow             Galway                  43.01N  74.08W
03/10/2024  M1.2 Inch        Saratoga           NY   WeatherNet6

            WeatherNet6

0738 PM     Snow             Landgrove               43.29N  72.84W
03/10/2024  M12.0 Inch       Bennington         VT   WeatherNet6

            WeatherNet6

0740 PM     Snow             Savoy                   42.60N  73.04W
03/10/2024  M3.9 Inch        Berkshire          MA   WeatherNet6

            WeatherNet6

&&

Event Number ALY2401616
Event Number ALY2401617
Event Number ALY2401618
Event Number ALY2401619

Rathbun
Local storm report, Mar 10, 10:18 PM EST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1118 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     Snow             Granville               43.41N  73.26W
03/10/2024  M2.0 inch        Washington         NY   Trained Spotter

&&

Event Number ALY2401620

MEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
March 11, 1:00 AM EST to 8:00 PM EST
Where
Northern Berkshire forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169679.